Melatonin: Be careful not to make these serious mistakes that could endanger your children’s health

For parents who have children who are struggling to fall asleep, melatonin is definitely a help. However, special attention must be paid to the doses it is used in, and above all to keep it out of the reach of children, who may ingest it in large doses with serious risks to their health.

At pharmacies we find various formulations based on melatonin available for both adults and children. These are products that are able to promote sleep deprivation (although they do not avoid children’s nocturnal awakenings, if any). A help that many parents use when needed, often (but not always) recommended by pediatricians.

However, melatonin is not exactly fresh water. It is actually a hormone that our body produces and regulates sleep. In addition, it should only be used if necessary and in the right doses.

Warning about risks is one new study from the Centers for Disease Control and Prevention (CDC) emphasizing how synthetic melatonin-based preparations in the United States (but not only) are widely available in the market and can be purchased without the need for any prescription. Melatonin is available in various formats: tablets, capsules, drops and gummy formulations.

Children are those who are at greater risk of being exposed to melatonin, due to the widespread use of this supplement to promote sleep. The problem can be twofold: On the one hand, parents are at risk abuse in the use of melatonin in favor of an overdoseon the other younger children could reach the packaging and ingestion of even very high and extremely dangerous doses.

The study evaluated melatonin intake in children, adolescents and young adults aged ≤19 years in the period 1 January 2012 to 31 December 2021 using the American Association of Poison Control’s National Poison Data System. Centers (NPDS).

What has come out is quite disturbing. “Overdose” of melatonin reported to U.S. Poison Centers has increased exponentially over the past decade. As we read in the study:

During 2012-2021, the annual number of pediatric melatonin intakes increased by 530% with a total of 260,435 reported intakes. Pediatric hospitalizations and more severe outcomes also increased, primarily due to increased inadvertent intake of melatonin in children ≤5 years. (…) Five children needed mechanical ventilation and two died.

In most cases, these were accidental ingestions due to the children having managed to get their fingers in the packs of melatonin and take what they wanted, but there were also cases of overdose caused by the parents themselves.

Everything seems to have gotten worse in recent times due to the pandemic, which has helped to make children’s sleep less regular, and therefore parents have chosen to use external help such as melatonin more often.

As the CDCs write in the study:

The largest annual increase in pediatric melatonin intake coincided with the onset of the COVID-19 pandemic. Accidental intake was the main factors in this increase. This may be related to the increased availability of melatonin during the pandemic, as children spent more time at home due to orders to stay at home and school closures. In addition, reports of increasing sleep disturbances during the pandemic may have led to increased availability of melatonin in the home. This pandemic-related increase in availability and availability may have contributed to increased exposure in children.

Conclusions

The results of this study are an opportunity to remember one very important thing: melatonin is not one such but it poses a number of possible risks, especially if the dosage is incorrect.

Also read: Melatonin: effects, contraindications and when to use it in children

If it is necessary to use it to help our children fall asleep, we first ask your trusted pediatrician for advice, we always use only the indicated doses and above all we keep the packages inaccessible to children.

Follow us on Telegram | Instagram | Facebook | TikTok | Youtube

Source: CDC

Also read:

Leave a Comment